MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-12
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report regarding a pipeline that failed to open in the distal section.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm in the posterior communicating artery with a max diameter of 6 mm and a 4 mm neck diameter.The landing zone was 3.75 mm distally and 4.1 mm proximally.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet treatment was administered.The pru level was 6.The angiographic result post procedure showed successful aneurysm exclusion.It was reported that the doctor took the pipeline device and successfully opened it in the m1.He recaptured the device and took the entire system into the ica to deploy the device to cover the p-comm aneurysm.Technique was used per ifu.Once the device was in the ica, it would not deploy.It was reported there was failure to open in the distal section that occurred.The pipeline was positioned in a distal bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to two times.There were no other additional steps or other devices required to open the pipeline.The pipeline was removed from the patient by resheathing and removing with the microcatheter.The pipeline was not used for an indication that is off-label.The pipeline and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a bmx 96 sheath, navien 115 guide catheter, phenom 27 150 microcatheter, and aristotle 14 200 guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H3: the pipeline flex w/ shield device was returned for analysis.The pipeline flex w/ shield braid was already detached and returned unprotected within the same pouch.The phenom-27 micro catheter used during the event was not returned for analysis.The pipeline flex w/ shield hypotube was found stretched with the ptfe shrink tubing still intact at the same location.No damages were found with the pad restraints, re-sheathing pad or with the proximal bumper.Dried biological material was found on the distal delivery wire.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found fully opened, frayed, and damaged.The other braid end was found tapered, damaged, and frayed.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheath and dispenser coil.Customer reported all devices were prepared per ifu, pipeline was placed within a bend, pipeline resheathed less than or equal to two times, and patient vessel tortuosity as severe.It is likely the severe patient vessel tortuosity and placement within the bend contributed to the failure to open.As the phenom-27 micro catheter used in the event was not returned for analysis, any contribution of the phenom-27 micro catheter to the failure could not be determined.The phenom-27 micro catheter is compatible for use with the pipeline flex w/ shield.The hypotube was found stretched, indicative of retracting the pusher against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16531104
Report Number2029214-2023-00464
Device Sequence Number7180066
Product Code OUT
UDI-Device Identifier00763000284411
UDI-Public00763000284411
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2025
Device Model NumberPED2-425-12
Device Catalogue NumberPED2-425-12
Device Lot NumberB383553
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer04/17/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date05/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age41 YR
Patient SexFemale
Patient Weight74 KG